What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 27, 2:44 PM CST, 46 minutes earlier.
Area forecast discussion, May 27, 2:44 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
344 PM CDT Mon May 27 2019
.MESOSCALE DISCUSSION...
344 PM CDT
First intense storm that moved over the metro is now over
northeast Lake County Indiana/northwest Porter County area as of
343 PM CDT and has shown recent signs of intensification. Back
west of the path this storm took is an outflow boundary that has
sagged south into south central and eastern Will County. Will need
to watch mini supercells in this area for any rapid
intensification as a right moving supercell would favor more
toward the east boundary parallel track and could latch onto the
outflow for tornado potential.
Back to the west, there's an area of recovery going on with very
favorable severe weather parameters, featuring gusty south-
southeast surface flow and dew points into the mid to upper 60s.
Considering 200-400 effective helicity and fixed layer sig-tor
parameter values of 2+, any supercell that forms in this
environment in northwest/north central Illinois eastward along the
I-88 corridor will have sig severe potential, including tornadoes.
We recently issued a Tornado Warning for southwest Lee County for
a supercell that exhibited clear signs of intensification,
including rapid increase in lightning frequency.
Castro
&&
.SHORT TERM...
343 AM CDT
Through Tuesday night...
The primary concern for today is of course the evolution
of showers and thunderstorms along with the potential for some to be
strong or severe. During the overnight hours there was widespread
activity upstream across the Plains in association with a negatively
tilted shortwave working its way up the west side of a broad ridge
stretching from the southeast CONUS into the upper Mississippi
Valley region.
Models are in general agreement in maintaining this same shortwave
and tracking it across the local area during the afternoon as the
axis of the upper ridge slides east. This would be in the same
timeframe that models show a surface warm front lifting north across
the area. Southwesterly flow of 50kt aloft would certainly support
sufficient deep layer shear for organized convection, and backing of
surface winds along the warm front under 30+ kt southwesterly flow
at 850mb would contribute to considerable low level helicity,
possibly 200-300 m2/s2 or more. Forecast soundings suggest sfc-based
CAPE values from around 1000 J/kg to over 2000 J/kg depending on
which model is used.
So all the ingredients are potentially present for storms to produce
damaging winds, large hail, and possibly tornadoes during the
afternoon timeframe. The 06 UTC SPC Day 1 Outlook upgraded the area
to an Enhanced Risk with 30% wind/hail probs for the entire CWA and
a 10% tornado prob for most of our IL counties. Local thinking is
that the better tornado risk may be focused more south and west of
the Chicago metro area where the warm front appears more likely to
make its way farther north in the most favorable mid-late afternoon
timeframe.
It is also important to note some potential limiting factors for
today's activity. Despite the likely presence of a warm front
overhead during peak heating while a decent (though not quite
negatively tilted) shortwave moves across, the forecast track of the
surface low would appear to be farther north and west of the local
area compared to our most ideal tornado setup which would have it
crossing closer to DBQ. Then there is the uncertainty regarding any
lingering effects from showers earlier in the day. In the
best/worse case they may enhance the baroclinicity along the frontal
boundary...or just stabilize things. And if the shortwave and warm
front don't manage to reach the area around the same time it could
be a less organized evolution. So for tornado development it is not
necessarily a slam dunk but worrisome enough. And the SPC guidance
for wind and hail also looks reasonable, which itself would
warrant the upgraded risk, though again possibly focused a bit
farther west and south than presently indicated.
Not to be forgotten are the very high PWAT values forecast to be in
place this afternoon. Even if the severe convection does not
materialize, some locations could see multiple periods of very heavy
rainfall as storms track over the area. It would not be the first
time a severe threat evolved to a heavy rain event.
Otherwise, as we head into this evening, expect the thunderstorms
to linger for a couple hours before waning. The surface frontal
boundary will likely lift northward towards southern WI during
the evening, which will set up southwesterly surface winds.
However, expect this boundary to shift back southward over the
northern half of the area early Tuesday morning, before it stalls
out over my southern CWA during the afternoon. Northeasterly winds
in the wake of this front will overspread much of northern IL for
the day Tuesday, setting up a cool day, especially for areas
north of I-80 and places near the lake, where highs will only be
in the 60s to around 70. In contrast, however, my southern CWA
looks to remain on the warm side of the surface front for much of
the day. This will set up a sharp contrast in temperatures across
the area as places south of the boundary are likely to warm into
the low to mid 80s.
With the frontal boundary over my southern counties Tuesday
afternoon, any thunderstorm development that does occur during the
day would be most favored in this area. However, given the lack
of any good forcing mechanisms, the chances for afternoon
thunderstorms looks low at this time. However, the chances for
thunderstorms ramp up again Tuesday night in response to the
approach of the main upper low emanating from the southwestern
CONUS. With this nighttime activity there will be a severe threat,
especially for my southwestern CWA in closer proximity to the
surface warm front. However, heavy rain and possibly flash
flooding could become a concern again for much of northern IL.
This possibility will need to be monitored.
Lenning/KJB
&&
.LONG TERM...
343 AM CDT
Wednesday through Sunday...
Until the large upper low sitting to our west manages to shear out
and clear the area, which looks like it could happen sometime on
Friday, Gulf moisture will continue to be funneled into the
Mississippi and Ohio Valley regions around the west side of a
southeastern CONUS surface ridge.
Key factors for local shower and thunderstorm development will
continue to be the placement of a persistent surface boundary
across the area in conjunction with shortwave energy ejecting out
of the trough to our west. Deterministic models of course are not
in great agreement with the handling of these two ingredients. It
may be easiest to try to identify periods where precip chances are
relatively lower. These appear to be late morning Wednesday into
Wednesday afternoon when heights are rising aloft, and then Friday
into the weekend once the upper trough pushes through the area
and the upper flow transitions to a less amplified quasi zonal
pattern. Until then, at least some portion of the forecast area
will see ongoing precip chances.
Lenning
&&
.AVIATION...
For the 18Z TAFs...
The main focus will be timing of thunderstorms through the
evening. A warm front remains to the south of the terminals
resulting in east to southeast winds, with ORD and MDW positioned
near a lake breeze boundary. Thus expect fluctuations between east
and perhaps even due south for the next few hours. A cluster of
showers and thunderstorms continue to move northeast toward
ORD/MDW/DPA and looks to hold together enough to continue TSRA
mention in the TAFS at these sites. Will keep VCTS at MDW as they
may just get skirted to the north but it will be close. Once this
area of SHRA/TSRA passes expect a period of dry weather with
variable VFR cigs.
Attention turns to potential for more significant storms later
this afternoon. A band of rain and embedded thunderstorms is
moving across eastern Iowa at 18z while the aforementioned warm
front is lifting northward toward the local area. Expect an uptick
in coverage of thunderstorms over the next few hours, especially
across NW IL. May need to refine the TSRA timing in the TAFs but
overall have decent confidence at this point. Storms may become
severe. The primary activity should exit the area toward mid
evening and timing will need refinement. Beyond that, winds will
turn to the south this evening the west-southwest tonight. MVFR
cigs are expected and may see a period of IFR toward daybreak
which should improve to MVFR later Tuesday morning.
MDB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 27, 11:42 AM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1242 PM CDT Mon May 27 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
281745-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
1242 PM CDT Mon May 27 2019 /142 PM EDT Mon May 27 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Elevated Tornado risk.
Elevated hail risk...up to half dollar size.
Elevated damaging wind risk...up to 70 mph.
Elevated Flooding Risk.
DISCUSSION...
No significant changes to the severe weather threat today.
The most likely corridor still appears to be along and southwest of
Chicago where a more unstable airmass will be overlaid with a
northward moving warm front.
The ongoing area of showers and thunderstorms is likely to move across
northern IL through the early afternoon. The main hazards are
occasional lightning and briefly heavy rain, some areas may
see up to one half inch or so in a short time. Additional
thunderstorm development is probable across the area by mid to
late afternoon, generally emanating from an area of upper level
forcing across Iowa. These thunderstorms have the potential to be
severe, with large hail, damaging winds, and some tornadoes. The
primary timing for these severe thunderstorms is looking to be in
the 3 PM to 9 PM timeframe. Coverage of severe weather is still a
bit uncertain.
Very heavy rainfall is also likely to accompany these storms, and
this could result in some localized flash flooding, especially if
multiple storms move over the same areas.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Elevated Severe Thunderstorm Risk.
Elevated Flooding Risk.
Wednesday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Limited Non Thunderstorm Wind Risk.
Thursday through Sunday...
Limited Thunderstorm Risk.
DISCUSSION:
Strong to severe storms are possible again Tuesday night. There
will also be a threat of heavy rain and flash flooding
with these storms Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed across the area late this
afternoon and early this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east northeast at 40 to 45 mph.
LMZ740>745-281745-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1242 PM CDT Mon May 27 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Elevated Waterspout Risk.
Elevated hail risk...up to half dollar size.
Elevated thunderstorm wind gust risk...up to 55 knots.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday and Wednesday...
Limited Severe Thunderstorm Risk.
Thursday...
Limited Thunderstorm Risk.
Saturday...
Limited Thunderstorm Risk.
WFO LOT
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, May 27, 3:08 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
408 PM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL STEGER 41.47N 87.64W
05/27/2019 M1.50 INCH WILL IL EMERGENCY MNGR
&&Local storm report, May 27, 3:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
409 PM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL PARK FOREST 41.48N 87.69W
05/27/2019 M1.25 INCH COOK IL TRAINED SPOTTER
&&Local storm report, May 27, 3:11 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
411 PM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 1.9 NE SOMONAUK 41.65N 88.66W
05/27/2019 M1.00 INCH DE KALB IL COCORAHS
&&Local storm report, May 27, 3:22 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
422 PM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL CRETE 41.44N 87.63W
05/27/2019 M0.88 INCH WILL IL TRAINED SPOTTER
&&Special weather statement, May 27, 3:25 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
425 PM CDT Mon May 27 2019
ILZ012>014-022-272215-
Kane IL-Cook IL-DuPage IL-Will IL-
425 PM CDT Mon May 27 2019
...SPECIAL WEATHER STATEMENT...
At 424 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Darien to near Sugar Grove. Movement was
northeast at 45 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Chicago, Aurora, Naperville, Elgin, Cicero, Arlington Heights,
Evanston, Schaumburg, Bolingbrook, Palatine, Skokie, Des Plaines,
Berwyn, Mount Prospect, Wheaton, Hoffman Estates, Oak Park, Downers
Grove, Glenview and Elmhurst.
This includes... Argonne National Laboratory, Brookfield Zoo,
Lincoln Park Zoo, Loyola University, Oakton Community College,
Toyota Park, Triton College, Aurora University, Benedictine
University, College of DuPage, DuPage County Fairgrounds, Elgin
Community College, Fermilab, Harper College, Hawthorne Park, IL Math
and Science Academy, Kane County Cougars Ballpark, Morton Arboretum,
Northeastern Illinois University, Northwestern University, Waubonsee
Community College, Wheaton College, Wrigley Field, and North Central
College.
A Tornado Watch remains in effect until 900 PM CDT for northeastern
Illinois.
LAT...LON 4206 8767 4190 8762 4169 8786 4169 8826
4172 8826 4172 8860 4215 8842 4215 8776
TIME...MOT...LOC 2124Z 222DEG 38KT 4177 8799 4173 8850
CarlawLocal storm report, May 27, 3:27 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
427 PM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLOOD CHICAGO RIDGE 41.71N 87.79W
05/27/2019 COOK IL PUBLIC
PUBLIC REPORTS ROADWAY FLOODING ALONG
SOUTHWEST HIGHWAY IN CHICAGO RIDGE AREA.
&&
WSL